The Six Counselees Who Should Say “No” to Psychotropic Medication

Biblical Counseling Coalition | 8/16/2019 | Steve Hoppe
Tanya9 (Posted by) Level 3
Click For Photo: http://www.biblicalcounselingcoalition.org/wp-content/uploads/2019/08/BlogPic-8.12.2019-Medications.png

Editor’s Note: In the final article of a three-part series on the BCC Grace and Truth blog on the topic of psychotropic medication, Steve Hoppe describes six counselees who should avoid such medication. In other contributions to the mini-series, Mike Emlet provides a biblical understanding of psychotropic medication and Charles Hodges recounts counseling situations he has encountered in which the use of such medication has been helpful to the counselee.

In a recent study,[i] researchers found that approximately 40 million Americans take some type of psychotropic drug. That’s one in six. One. In. Six. Whereas the use of such drugs has historically been stigmatized, it has now become, dare I say, popular?

Counselor - Practice - Clients - Psychotropic - Medications

As a biblical counselor in private practice, many clients ask me if they should go on psychotropic medications. Some desperately want me to say yes. But I often say no. Here are six counselees whom I typically discourage from starting psychotropic meds:

The counselee whose problems are circumstantial. Psychotropic medication is meant to work on a brain that isn’t functioning as God intended it to function. But it isn’t meant to numb the inevitable pain that we feel when life is hard—when our circumstances stink. For example, psychotropic medication shouldn’t be used to treat the heartache of a breakup. It shouldn’t be used to heal the wounds caused by a severed family relationship. It shouldn’t be used as a tool to cope with a stock market plunge, an upcoming exam, marriage conflict, work stress, singleness, or the death of a loved one. Psychotropic meds are meant to restore a malfunctioning body, not broken circumstances.

Counselee - Medication - Psychotropic - Medications - List

The counselee who feels worse on the medication. This one may seem obvious, but it isn’t to many. Psychotropic medications carry a long list of potential side effects. These include insomnia, lethargy, headaches, blurred vision, diarrhea, irritability, drowsiness,...
(Excerpt) Read more at: Biblical Counseling Coalition
Wake Up To Breaking News!
I love to post, but I never read the article!
Sign In or Register to comment.

Welcome to Long Room!

Where The World Finds Its News!